Maryland, 2015Flash Flooding in Maryland, August 24 to 25, 2015
August 24 to 25, 2015 · NWS LWX · 4 events in 1 county or zone
A cold front moved through the Mid-Atlantic, triggering showers and thunderstorms. With ample moisture in place from persistent moisture advection along southerly flow, enough instability was in place to produce scattered stronger thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved through the Mid-Atlantic, triggering showers and thunderstorms. With ample moisture in place from persistent moisture advection along southerly flow, enough instability was in place to produce scattered stronger thunderstorms. Severe potential was limited by weak shear, with any damage more a result of gusty winds accompanying the heavier precipitation. Flash flooding occurred and many some streams went above flood stage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 24, 1:33 PM EST, 3 hours 25 minutes earlier.
Area forecast discussion, Aug 24, 1:33 PM EST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
233 PM EDT MON AUG 24 2015
.SYNOPSIS...
A COLD FRONT APPROACHING FROM THE WEST WILL CROSS THE MID
ATLANTIC STATES TONIGHT. HIGH PRESSURE WILL GRADUALLY BUILD INTO
THE AREA DURING THE MIDDLE OF THE WEEK AND BECOME CENTERED OVER
THE AREA FOR THE START OF THE WEEKEND.
&&
.NEAR TERM /THROUGH TUESDAY/...
SOUTHERLY FLOW AHEAD OF THE APPROACHING FRONT HAS ALLOWED DEW
POINTS TO RETURN TO NEAR 70F ACROSS OUR AREA ALONG WITH WARMER 850
MB AIR. ADDING IN THE DAYTIME HEATING HAS ALLOWED ML CAPE VALUES
TO RISE PAST 1000 J/KG. COMBINED WITH LOWERING HEIGHTS IN ADVANCE
OF THE TROUGH...A WEAK JETSTREAK...AND THE CONVERGENCE AHEAD OF
THE APPROACHING FRONT...AND WE HAVE CONDITIONS RIPE FOR SHOWER AND
THUNDERSTORM DEVELOPMENT. THIS HAS BEEN ONGOING FOR THE LAST HOUR
OR TWO AND SHOULD CONTINUE TO EXPAND OVER THE NEXT FEW HOURS AS
THE ACTIVITY PROGRESSES EASTWARD. SHEAR IS WEAK AND CAPE IS NOT
EXCESSIVE...SO DO NOT EXPECT MUCH IN THE WAY OF A SEVERE
THREAT...BUT A FEW PULSE STORMS COULD CAUSE A STRONG WIND GUST
HERE OR THERE.
THE FRONT WILL CROSS THE REGION TONIGHT. SHOWERS OR STORMS MAY
LINGER IN THE CHESAPEAKE BAY AND SOUTHERN MARYLAND UNTIL AFTER
MIDNIGHT BUT SHOULD CLEAR MOST OF THE CWA BEFORE MIDNIGHT.
NORTHWEST WINDS WILL BRING MUCH DRIER AIR INTO THE AREA BEHIND THE
FRONT WITH DEW POINTS LOWERING INTO THE UPPER 40S AND LOWER 50S IN
MUCH OF THE AREA BY DAWN TUESDAY. LOWS WILL NOT BE TOO MUCH LOWER
COMPARED TO SUNDAY NIGHT MAINLY DUE TO MIXING WITH THE NEW AIR
MASS ADVECTING IN.
HIGH PRESSURE SLOWLY BUILDS IN ON TUESDAY AS THE FRONT STALLS TO
OUR SOUTHEAST. SOME PATCHY CLOUDS WILL BE AROUND BUT FOR THE MOST
PART SUN WILL PREVAIL...AND DEW POINTS SHOULD REMAIN VERY LOW...
IN THE LOW-MID 50S FOR THE MOST OF THE REGION. HIGH TEMPERATURES
WILL ALSO BE COOLER WITH A TROUGH OF LOW PRESSURE CENTERED NEARBY
ALOFT...WITH MOST READINGS 5-8 DEGREES BELOW THE HIGHS WE WILL
REACH TODAY. OVERALL...A VERY NICE LATE AUGUST DAY.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
HIGH PRESSURE PERSISTS ACROSS THE UPPER MID-WEST INTO THE MID-
ATLANTIC TUESDAYS NIGHT THROUGH WEDNESDAY NIGHT. LIGHT NRLY FLOW
WILL PERSIST AT THE SURFACE RESULTING IN DRY CONDITIONS WITH TEMPS
BARELY REACHING THE UPPER 70S AT HIGHER ELEVATIONS ALONG AND WEST
OF THE BLUE RIDGE AND IN THE LOW 80S NEAR THE METROS ON WEDNESDAY.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
SFC HIGH PRESSURE DOMINATES THE WEATHER PATTERN THROUGH THE LONG
TERM...WITH LITTLE DAY-TO-DAY VARIABILITY IN SENSIBLE WEATHER AND
LITTLE-TO-NO CHANCE OF MEANINGFUL PRECIPITATION.
FULL LATE SUMMER INSOLATION WILL LEAD TO A SLOW INCREASE IN
TEMPERATURES EACH DAY AS AIRMASS MODIFIES...WITH TEMPERATURES AOA
NORMAL BY SATURDAY AND A FEW DEGREES WARMER...U80S/L90S...ACROSS
THE ENTIRE CWA BY SUNDAY. DEWPOINTS REMAIN RELATIVELY LOW THROUGH
THE END OF THE WEEK WITH L/M50S ACROSS THE CWA...WHICH WILL KEEP
NIGHTTIME TEMPERATURES IN 50S/L60S...THOUGH THERE COULD BE A FEW
ISOLATED SPOTS IN OUR FAR WEST WITH LOWS IN THE M/U40S FRIDAY
MORNING. WEAK RETURN FLOW BEGINS OVER THE WEEKEND...BUT WITH
QUALITY MOISTURE SHUNTED WELL SOUTH AND EAST OF OUR
AREA...DEWPOINTS EXPECTED TO ONLY INCREASE INTO THE L60S...SO EVEN
WITH TEMPERATURES IN L90S...HEAT INDICES WILL REMAIN AOB 85.
ESSENTIALLY NO CHANCE OF PRECIP THURSDAY OR FRIDAY. SFC HIGH
WEAKENS ITS GRIP SLIGHTLY OVER THE WEEKEND AND WITH WEAK MOISTURE
RETURN...COULD BE A FEW SHOWERS/STORMS AROUND...THOUGH COVERAGE
SHOULD BE ISOLATED AND MAINLY CONFINED TO HIGHER TERRAIN.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
SUB-VFR CONDITIONS POSSIBLE AT ALL TERMINALS THIS AFTERNOON AND
EVENING AS SCATTERED SHOWERS AND THUNDERSTORMS MOVE THROUGH WITH A
COLD FRONT. WINDS WILL BE SOUTHERLY 5-10 KNOTS BEFORE FRONTAL
PASSAGE...SHIFTING WEST TO NORTHWEST AT SIMILAR SPEEDS BEHIND THE
FRONT LATER TONIGHT AND TUESDAY. OTHERWISE...VFR THROUGH THE
REMAINDER OF THE PERIOD UNDER HIGH PRESSURE.
&&
.MARINE...
SOUTHERLY CHANNELING STILL HAS POTENTIAL TO PRODUCE A FEW GUSTS TO
20 KNOTS OR SO LATE THIS AFTERNOON AND THIS EVENING...WITH
POSSIBLE PRESSURE SURGE GUSTS BEHIND THE FRONT OVERNIGHT...SO
SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR PARTS OF THE BAY AND A
FEW ADJACENT WATERS. SHOWERS AND THUNDERSTORMS ARE ALSO EXPECTED
TO IMPACT THE WATERS TONIGHT AS THE FRONT MOVES THROUGH.
WINDS EXPECTED TO REMAIN SUB-SCA THROUGH THE REMAINDER OF THE
FORECAST PERIOD UNDER HIGH PRESSURE.
&&
.TIDES/COASTAL FLOODING...
STILL WATCHING TIDAL ANOMALIES CLOSELY WITH POTENTIAL FOR MINOR
FLOODING WITH THE SOUTHERLY UP-BAY FLOW. GUIDANCE IS STILL
SUGGESTING MINOR FLOODING AT ANNAPOLIS LATER TONIGHT THOUGH SOME
QUESTION EXISTS REGARDING THE EXPECTED WIND SHIFT BEFORE THEN AND
HOW IT MIGHT AFFECT ANOMALIES. THIS IS SOMETHING WE WILL BE
WATCHING CLOSELY THIS EVE. A COASTAL FLOOD ADVISORY IS POSSIBLE.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO 1 AM EDT
TUESDAY FOR ANZ531-541-543.
SMALL CRAFT ADVISORY UNTIL 6 AM EDT TUESDAY FOR ANZ533-534-537.
SMALL CRAFT ADVISORY UNTIL 1 AM EDT TUESDAY FOR ANZ532.
&&
SYNOPSIS...RCM
NEAR TERM...RCM
SHORT TERM...HAS
LONG TERM...MSE
AVIATION...HAS/MSE/RCM
MARINE...HAS/MSE/RCM
TIDES/COASTAL FLOODING...RCMHazardous weather outlook, Aug 24, 6:14 AM EST, 10 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
714 AM EDT MON AUG 24 2015
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-250915-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
714 AM EDT MON AUG 24 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-250915-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VA BLUE RIDGE-CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
714 AM EDT MON AUG 24 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY.
Flash Flood, Baltimore
- When
- August 24, 4:58 PM EST to 10:00 PM EST
- Where
- Baltimore County, 0.16 mi NNE of Ruxton to 0.15 mi NE of Ruxton
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 39.402, -76.648
A car was stalled in high water near Bellona Avenue and Ruxton Road.
Flash Flood, Baltimore
- When
- August 24, 6:42 PM EST to 7:11 PM EST
- Where
- Baltimore County, 0.87 mi NW of Oakleigh to 0.86 mi NNW of Oakleigh
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 39.410, -76.560
The stream gauge on Minebank Run at Glen Arm reached flood stage at 8 feet. The river peaked at 9.01 feet at 1855 LST.
Flash Flood, Baltimore
- When
- August 24, 8:11 PM EST to 8:16 PM EST
- Where
- Baltimore County, 1.54 mi W of White Marsh to 1.68 mi WSW of White Marsh
- Cause
- Heavy Rain
- Reported by
- Other Federal Agency
- Coordinates
- 39.376, -76.458
The stream gauge on White Marsh Run at White Marsh reached flood stage of 10 feet. The gauge peaked at 11 feet at 2045 LST.
Flash Flood, Baltimore
- When
- August 25, 4:54 PM EST to 10:00 PM EST
- Where
- Baltimore County, 1.87 mi WSW of Parkville to 1.89 mi WSW of Parkville
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.370, -76.583
Loch Raven Road was closed due to flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 24, 20151 death · 1 event
- Marine Thunderstorm Winds in Gulf of Mexico, August 24 to 25, 20158 events
- Hail and Damaging Wind in Texas, August 24, 2015$3,000 · 1.25 in hail · 6 events
- Damaging Winds in Maryland, August 24, 2015$6,000 · 52 kt wind · 3 events
- Hail and Damaging Winds in Louisiana, August 24, 2015$1,000 · 1.25 in hail · 3 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 24, 20152 events
- Damaging Wind and Lightning Strike in Maryland, August 24, 2015$500 · 50 kt wind · 2 events
- Waterspout in Gulf of Mexico, August 24, 20151 event
- Wildfire in Idaho, August 24 to 31, 20151 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, August 24, 20151 event
- Damaging Wind in Texas, August 24, 2015$3,000 · 50 kt wind · 1 event
- Damaging Wind in Texas, August 24, 201552 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 598282, 598283, 598284, 598281.